Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
, 177 (4), 347-51

Drug Drug Interactions Between Antithrombotic Medications and the Risk of Gastrointestinal Bleeding

Affiliations

Drug Drug Interactions Between Antithrombotic Medications and the Risk of Gastrointestinal Bleeding

Joseph A Delaney et al. CMAJ.

Abstract

Background: Anticoagulants and antiplatelet drugs (e.g., warfarin, clopidogrel and acetylsalicylic acid) are key therapeutic agents in the treatment of cardiovascular diseases. However, drug-drug interactions may lead to a greatly increased risk of gastrointestinal bleeding when these drugs are combined. We assessed whether antithrombotic drug combinations increased the risk of such bleeding in a general practice population.

Methods: We conducted a population-based, retrospective case-control study using records in the United Kingdom General Practice Research Database from 2000 through 2005. Cases were identified as patients over 18 years of age with a first-ever diagnosis of gastrointestinal bleeding. They were matched with controls by physician practice, patient age and index date (date of diagnosis of bleeding). All eligible patients had to have at least 3 years of follow-up data in the database. Drug exposure was considered to be any prescription issued in the 90 days before the index date.

Results: There were 4028 cases with a diagnosis of gastrointestinal bleeding and 40 171 matched controls. The prescribing of acetylsalicylic acid with either clopidogrel (adjusted rate ratio [RR] 3.90, 95% confidence interval [CI] 2.78-5.47) or warfarin (adjusted RR 6.48, 95% CI 4.25-9.87) was associated with a greater risk of gastrointestinal bleeding than that observed with each drug alone. The same was true when a nonsteroidal anti-inflammatory drug was combined with either clopidogrel (adjusted RR 2.93, 95% CI 1.74-4.93) or warfarin (RR 4.60, 95% CI 2.77-7.64).

Interpretation: Drug combinations involving antiplatelets and anticoagulants are associated with a high risk of gastrointestinal bleeding beyond that associated with each drug used alone. Physicians should be aware of these risks to better assess their patients' therapeutic risk-benefit profiles.

Figures

None
Figure 1: Risk of gastrointestinal bleeding among patients in the United Kingdom General Practice Research Database who were prescribed acetylsalicylic acid (ASA), clopidogrel, warfarin or any type of non-ASA nonsteroidal anti-inflammatory drug (NSAID), either alone or in combination.

Comment in

Similar articles

See all similar articles

Cited by 56 articles

See all "Cited by" articles

Publication types

Feedback